MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIDENT 0° X3 INSERT 36MM ID; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH TRIDENT 0° X3 INSERT 36MM ID; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 623-00-36G
Medical Device Problem Code Degraded (1153)
Health Effect - Clinical Codes Unspecified Infection (1930); Inflammation (1932); Injury (2348)
Date of Event 11/28/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
An (b)(6)-year-old man, bmi 24, presented to the clinic with complaints of pain and a cracking sensation in his right hip approximately six months, nine years post primary right tha.During the initial procedure, the primary components utilized an accolade #3 stem with a 127-degree neck-shaft angle and +5 36mm l-fit head.Radiographic images of the right hip showed an apparent trunnion fracture with significant asymmetric wear of the polyethylene liner within the acetabular component.Preoperative bloodwork revealed normal leukocytes and normal-range c-reactive protein (crp) and erythrocyte sedimentation rate (esr).Thus, the patient was consented for revision tha for a presumed trunnion fracture.Intraoperative assessment revealed marked heterotopic ossification along the greater trochanter of the right femur, extending into the gluteus maximus, which was excised and debrided thoroughly.Though the femoral head was intact and showed no gross signs of wear, there was complete dissociation from the femoral stem.There were also significant signs of metallosis with metal-stained debris and granulation tissue, which extended deep to the margins surrounding the acetabular shell.Interestingly, the femoral stem demonstrated significant medial trunnion wear, though no true trunnion fracture was noted, contrary to the initial preoperative radiographic assessment.Stem removal was facilitated by an extended trochanteric osteotomy, and definitive reconstruction was performed with a long cementless femoral stem and luque wire fixation of the osteotomy.Intraoperative assessment demonstrated a stable final construct.The patient had an uneventful postoperative recovery and at the time of the 6-week follow-up had completed his outpatient rehab protocol with excellent effect.
 
Event or Problem Description
An 88-year-old man, bmi 24, presented to the clinic with complaints of pain and a cracking sensation in his right hip approximately six months, nine years post primary right tha.During the initial procedure, the primary components utilized an accolade #3 stem with a 127-degree neck-shaft angle and +5 36mm l-fit head.Radiographic images of the right hip showed an apparent trunnion fracture with significant asymmetric wear of the polyethylene liner within the acetabular component.Preoperative bloodwork revealed normal leukocytes and normal-range c-reactive protein (crp) and erythrocyte sedimentation rate (esr).Thus, the patient was consented for revision tha for a presumed trunnion fracture.Intraoperative assessment revealed marked heterotopic ossification along the greater trochanter of the right femur, extending into the gluteus maximus, which was excised and debrided thoroughly.Though the femoral head was intact and showed no gross signs of wear, there was complete dissociation from the femoral stem.There were also significant signs of metallosis with metal-stained debris and granulation tissue, which extended deep to the margins surrounding the acetabular shell.Interestingly, the femoral stem demonstrated significant medial trunnion wear, though no true trunnion fracture was noted, contrary to the initial preoperative radiographic assessment.Stem removal was facilitated by an extended trochanteric osteotomy, and definitive reconstruction was performed with a long cementless femoral stem and luque wire fixation of the osteotomy.Intraoperative assessment demonstrated a stable final construct.The patient had an uneventful postoperative recovery and at the time of the 6-week follow-up had completed his outpatient rehab protocol with excellent effect.
 
Additional Manufacturer Narrative
An event regarding wear involving a trident liner was reported.The event was confirmed.Method & results: device evaluation and results: could not be performed as no items associated with the event were returned for evaluation.Medical records received and evaluation: a review of the provided medical records by the consulting clinician indicated "complex malposition of the cup in combination with severe heterotopic ossifications have contributed to an overload condition in the arthroplasty bearing with asymmetric poly wear in the liner, secondary trunnion corrosion, gradual loss of taper lock functionality and ultimately femoral head disassociation requiring revision surgery with stem exchange.Does the review identify any procedural related factors that contributed to the event? cup malposition in lack of anteversion and medialized position heterotopic ossifications represent a procedure-related complication of any arthroplasty with frequently patient-related factors contributing as well.Does the review identify any patient related factors that contributed to the event? heterotopic ossifications have patient-related characteristics with frequently genetic predisposition to the problem, as also suggested in this patient.Does the review identify any device related factors that caused or contributed to the adverse event? no device-related factors are associated with any of the implanted devices." device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: the reported event was confirmed based on the review of the medical records by the consulting clinician indicating "complex malposition of the cup in combination with severe heterotopic ossifications have contributed to an overload condition in the arthroplasty bearing with asymmetric poly wear in the liner, secondary trunnion corrosion, gradual loss of taper lock functionality and ultimately femoral head disassociation requiring revision surgery with stem exchange."no device-related factors are associated with any of the implanted devices." if additional information becomes available and/or the product is returned, this investigation will be re-opened.

Brand Name
TRIDENT 0° X3 INSERT 36MM ID
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8196261
Report Number0002249697-2018-04123
Device Sequence Number1630715
Product Code LPH
UDI-Device Identifier07613327039528
UDI-Public07613327039528
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K033716
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2013
Device Catalogue Number623-00-36G
Device Lot Number2J6MAE
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/28/2018
Supplement Date Received by Manufacturer03/21/2019
Initial Report FDA Received Date12/26/2018
Supplement Report FDA Received Date04/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age88 YR